PHONE
+44-7482-878921

International Journal of Clinical & Medical Images

ISSN: 2376-0249

Case Blog - International Journal of Clinical & Medical Images (2015) Volume 2, Issue 6

Heparin Induced Thrombocytopenia Due to Low Molecular Weight Heparin

Heparin Induced Thrombocytopenia Due to Low Molecular Weight Heparin

Author(s): Rajashree Khot*

10.4172/2376-0249.1000330

A 75 yr old male patient was admitted to ICCU with acute anterior wall myocardial infarction with trifascicular block. Patient was thrombolysed with Streptokinase. He had two episodes of Ventricular fibrillation, which were reverted with direct cardioversion and was given Amiodarone infusion. After 6 hours, patient was started on injection Low molecular weight heparin (LMWH); Enoxaparin 60 mg subcutaneously twice a day. On admission, patient’s routine investigations were normal. Complete blood count (CBC) showed Leukocytes - 10,000, Platelet count - 2,70000/mm3. On 5th day, patient developed erythematous purpuric rash over skin of right cubital fossa which gradually increased spreading below, upwards, laterally and posteriorly.

It occupied the entire right arm and forearm in few hours. Similar rash developed over left arm and forearm (Figure 1). Patient also had hemorrhagic spots over soft and hard palate (Figure 2). His coagulation profile was normal. Repeat CBC revealed platelet count of 87,000/mm3. Arterial and venous DOPPLER of both upper and lower limbs was done. It revealed reduction in blood flow in right Superficial Femoral Artery (Figure 3). In left lower limb entire arterial system showed patchy colour filling defects and monophasic waveforms, 50% reduced blood flow in distal arteries due to thrombosis. By applying 4T score i.e. degree of Thrombocytopenia, Timing, Thrombotic events or sequelae, alTernative causes of thrombocytopenia , diagnosis of Heparin induced thrombocytopenia was made. Patients LMWH were stopped. Patient was given Inj. Fondaparinaux 2.5 mg SC daily for 7 days and then started on oral Warfarin.

The rash faded away in 10-12 days and patient was discharged. Heparin-induced thrombocytopenia (HIT) must be suspected when a patient has a fall in platelet count while receiving heparin—particularly if the fall is over 50% of the baseline count, even if the platelet count nadir remains >150 × 109/L—by purpuric skin lesions at heparin injection sites, or by systemic reactions.

flyer Image
Indexing and Archiving
A generic square placeholder image with rounded corners in a figure.
All published articles are assigned to Digital Object Identifier (DOI)- CrossRef.
A generic square placeholder image with rounded corners in a figure.
All published articles of this journal are included in the indexing and abstracting coverage of: